Indiana, 2005Dust Storm in Indiana, May 23, 2005
May 23, 2005 · NWS IND · 1 event in 1 county or zone
1 dust storm, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 23, 1:57 AM EST, 12 hours 3 minutes earlier.
Area forecast discussion, May 23, 1:57 AM EST, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
157 AM EST MON MAY 23 2005
.DISCUSSION...FORECAST FOCUS WILL BE ON CLOUDS AND TEMPS TODAY.
INDIANA STILL SCRUNCHED BETWEEN LARGE H5 HI OVR THE SW CONUS AND
LARGE CYC OVER NEW ENGLAND. UPPER LOW AND ASSOCIATED SFC CDFNT THAT
BROUGHT WIDELY SCATTERED TSRW TO THE CWA THIS EVENING WILL CONTINUE
SE INTO OHIO AS ITS ABSORBED INTO THE NEW ENGLAND LOW. OVER THE
LAST FEW DAYS THIS NEW ENGLAND LOW HAS BEEN GOBBLING UP EVERY SYSTEM
THAT ATTEMPTS TO MOVE EAST. THIS WILL REMAIN THE CASE THROUGH THE
REMAINDER OF THIS WEEK AS BOTH THE H5 HIGH OVR THE SW CONUS AND
LOW OVER NEW ENGLAND SHOW LITTLE SIGN OF WEAKENING.
FOR TODAY WITH BROAD UPPER LOW TO OUR EAST AND LAPSE RATES
INDICATING SOME INSTABILITY THERE COULD BE SOME AFTN CU AND MAYBE
EVEN A STRAY SHOWER ESPECIALLY NE CORNER OF CWA. CU RULE GIVES BKN
OVR NORTHERN 1/2 OF CWA SO WILL GO WITH THAT IN THE GRIDS.
MOS TEMPS HAVE BEEN TOO WARM OVER MUCH OF THE CWA THE LAST FEW
DAYS. WITH SOME COLD ADVECTION TODAY AND CLOUD COVER...ESPECIALLY
NORTH WILL LOWER MOS NUMS A BIT FOR THE ENTIRE CWA. MOS HAS DONE
BETTER ON OVERNIGHT LOWS SO WONT STRAY MUCH FROM THOSE NUMS.
NEXT CHANCE OF RAIN WILL BE ON WED NITE/THURS AS YET ANOTHER UPPER
LOW IN THE SEEMINGLY UNENDING SUCCESSION OF THEM WILL ATTEMPT TO
BREAK DOWN BOTH THE SW CONUS HI AND NEW ENGLAND LOW AND MOVE
SOUTHEAST OVER THE CWA. WILL KEEP LOW CHANCE POPS AS MOISTURE IS
LIMITED WITH THIS SYSTEM WHICH WILL LIMIT WIDESPREAD PRECIP CHANCES.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SALLY
Hazardous weather outlook, May 23, 3:34 AM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
334 AM EST MON MAY 23 2005
INZ021-028>031-035>049-051>057-060>065-067>072-241100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
334 AM EST MON MAY 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ON WEDNESDAY NIGHT
AND THURSDAY. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND
SALLY
Dust Storm, Bartholomew
- When
- May 23, 2:00 PM EST to 4:00 PM EST
- Where
- Bartholomew forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.206, -85.898 (the zone’s center; the record gives no point)
Gusty winds caused dirt and sand from a nearby farm field to reduce visibilities to near zero on a county road south of Edinburgh, Indiana in Bartholomew County, causing two automobile accidents. The conditions made the investigation and cleanup difficult for emergency responders, who closed the road due to safety concerns. Wind gusts to 40 mph were observed at stations around central Indiana that afternoon. Two vehicles sideswiped each other in the first crash, causing one car to go off the road and a pickup truck to flip. The truck's driver was treated and released at a local hospital. The second crash occurred when another driver stopped for the first wreck and was rear-ended. One driver, who was not involved in the accidents, told the Indianapolis Star newspaper, "I couldn't even tell if I was on the road." Damage amounts are estimated.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New Mexico, May 23 to 31, 20051 death · $30,000 · 2 events
- Storm Surge and High Wind in Maine, May 23, 2005$1.2 million · 52 kt wind · 4 events
- Hail and Damaging Wind in Ohio, May 23, 2005$150,000 · 0.75 in hail · 2 events
- Hail in Nebraska, May 23, 2005$49,000 · 1.75 in hail · 10 events
- Flood and Lightning Strike in U.S. Virgin Islands, May 23, 2005$60,000 · 2 events
- Flood in Utah, May 23 to 30, 2005$50,000 · 1 event
- Tornado and Hail in Virginia, May 23, 2005$23,000 · F0 · 17 events
- Damaging Winds in Kansas, May 23 to 24, 200570 kt wind · 32 events
- Damaging Wind in Pennsylvania, May 23, 2005$30,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, May 23, 2005$15,000 · 70 kt wind · 14 events
- Hail in Colorado, May 23, 20052.75 in hail · 22 events
- Hail and Damaging Winds in Kansas, May 23, 200565 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445716.